iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyeczematous cheilitisAre my lips raw and swollen due to allergy from tooth fillings?

Are my lips raw and swollen due to allergy from tooth fillings?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At January 31, 2018
Reviewed AtJuly 20, 2023

Patient's Query

Hello doctor,

I am having lots of problems with my mouth, and the VA clinic is struggling to help me. I am a 36-year-old male and have no significant health issues besides this. I am really struggling because my lips are constantly raw, peeling, and swollen. They also burn and hurt almost always. I have one amalgam filling in my mouth from 15 or longer years ago. I also have a bit of resin or composite fillings in my mouth. I am trying to make connections and remember. I had a bad skin reaction to an artificial football field turf a few years ago, and it was where the plastic field pellets were stuck to my skin. I also had path testing done at the VA and they found I was allergic to Sesquiterpene lactones, cobalt, and nickel, as well as other metals likely. Is it possible the materials in my mouth are keeping me in a constant state of misery?

Hello,

Welcome to icliniq.com.

I saw your clinical picture (attachment removed to protect patient identity). If I just look at your lips, it looks like severe cheilitis. Considering the history, I would like to rule out oral lichen planus. Amalgam is known to cause lichen planus. Check-in your mouth for a whitish-lacy pattern. I suggest you meet your dermatologist for a detailed oral examination.

Warm compresses will be helpful till you meet your doctor. Avoid licking your lips; saliva further aggravates the condition. I suggest using Bioline jelly, apply to lips four times a day. These are all symptomatic treatments, not specific. If the diagnosis of lichen planus is confirmed after a detailed examination from your doctor, then you will be prescribed topical Tacrolimus, topical Corticosteroids and oral Corticosteroids if needed.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ashwini. V. Swamy
Dr. Ashwini. V. Swamy

Venereology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy